Alert archive / Florida / Tornado Warnings in 1995

Tornado Warning 6, NWS Tampa Bay, FL

July 16, 1995Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jul 16, 1995, 2:59 PM EDT for Sarasota County, Florida. It was in force for 31 min.

The area

The counties it named.

The facts

Issued
Jul 16, 1995, 2:59 PM EDT (18:59 UTC)
Expired
Jul 16, 1995, 3:30 PM EDT
In force
31 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Sarasota County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1995-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1995-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1760 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 161859
TORTBW
FLC115-161930-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
259 PM EDT SUN JUL 16 1995
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  330 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...WEST CENTRAL SARASOTA COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 255 PM NWS RADAR DETECTED A TORNADO NEAR I-75 AND EXIT 38
JUST EAST OF SARASOTA. MOVEMENT WAS SOUTHWEST AT 5 TO 10 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STORMS AND
SEEK SAFE HARBOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:51 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 16, 2:51 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
251 PM EDT SUN JUL 16 1995

TODAYS ROUND BEGINNING TO POP JUST ABOUT ON SCHEDULE. WITH FLOW BEGINNING
TO TRANSITION TO MORE WESTERLY PATTERN...THIS EVENINGS ACTIVITY COULD
LINGER WELL INTO THE EVENING TO NEAR MIDNIGHT ACROSS FA. APPEARS THAT
EAST COAST SEA BREEZE WILL ONLY MAKE IT TO THE W COAST FROM SRQ SOUTH
AROUND 8/9PM. WOULDNT BE SUPRISED FOR SEA BREEZE COLLISION AFTER THAT
TIME ACROSS SUMTER/WRN POLK/ERN HILLSBOROUGH/MANATEE COUNTIES. WILL
AGAIN GO FOR HIGHER THAN FWC POPS FOR THIS EVENING. FOR MONDAY SFC
RIDGE BECOMES ESTABLISHED ACROSS SOUTH CENTRAL FL WITH BEST WESTERLY
FLOW ACROSS NRN COUNTIES. BY MONDAY EVG THE BEST TRW COVERAGE WILL
BE ALONG DAB-LAL-FMY LINE. ACTIVITY MAY AGAIN BE SLOW TO DIE MON NITE AS
THE UPPER LOW/TUTT CELL OFF THE SE FLORIDA COAST WILL KEEP UPPER LEVEL
WINDS OUT OF THE NNE AND AM NOT TOO SURE HOW TYPICAL THIS WESTERLY
PATTERN WILL TURN OUT. SFC RIDGE REMAINS ACROSS S FL TUESDAY WITH
MODELS SHOWING INCREASE IN MOISTURE SO WILL SHOW SLIGHT INCREASE IN
POPS THEN. WILL WORD FOR MORNING ACTIVITY FOR NRN COASTAL ZONES MONDAY
AND TUESDAY AND LEAVE IN POSSIBILITY OF OVERNIGHT SHWRS FOR @1 MON NITE.

@1 LEVY CITRUS SUMTER HERNANDO
@2 PASCO PINELLAS HILLSBOROUGH MANATEE
@3 CHARLOTTE SARASOTA LEE
@4 POLK HIGHLANDS HARDEE DESOTO

TPA BB 75/93/77/93 994424

NASH

In the hours before

Special weather statement, Jul 16, 11:24 AM EDT, 3 hours 35 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-161830-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1125 AM EDT SUN JUL 16 1995

THE ATMOSPHERE REMAINS UNSTABLE ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA AS DAYTIME HEATING AND ABUNDNANT LOW LEVEL MOISTURE WILL
AGAIN RESULT IN SCATTERED THUNDERSTORMS ACROSS THE REGION.

A RIDGE OF HIGH PRESSURE IS OVER CENTRAL FLORIDA...RESULTING IN WESTERLY
WINDS FROM THE TAMPA AREA NORTHWARD AND EASTERLY WINDS OVER SOUTHWEST
FLORIDA. WITH THE WESTERLY FLOW...INITIAL SHOWER DEVELOPMENT WILL BE
ALONG THE COAST WITH ACTIVITY THEN MOVING INLAND. THE OPPOSITE WILL
OCCUR ACROSS SOUTHWEST FLORIDA AS THE EASTERLY FLOW WILL THE SEA BREEZE
TO THE IMMEDIATE COASTAL AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS
DURING THE LATE AFTERNOON.

IN ADDITION TO THE SEA BREEZE...A BOUNDARY FROM STORMS YESTERDAY IS
DRIFTING SOUTHWARD ACROSS NORTH-CENTRAL FLORIDA. THIS HAS HELPED TO
FIRE THUNDERSTORMS OFF THE HERNANDO AND CITRUS COUNTY COAST AND
MAY ALSO HELP FURTHER THUNDERSTORMS TO DEVELOP BETWEEN NEW PORT RICHEY
AND ORLANDO THIS AFTERNOON.

THE UPPER LEVELS OF THE ATMOSPHERE ARE RATHER DRY AND THIS WILL LIMIT
THE NUMBER OF THUNDERSTORMS BUT ALSO TO INCREASE THE CHANCE THAT THE
STRONGEST THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS OVER 45 MPH.

ALL THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...
DEADLY LIGHTNING AND POSSIBLY FUNNEL CLOUDS. WATERSPOUTS ARE POSSIBLE
FROM STORMS OVER THE COASTAL WATERS. PERSONS WHO WILL BE OUTDOORS
SHOULD MOVE INSIDE AS THREATENING WEATHER APPROACHES. STORM SPOTTERS
ARE ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL
WEATbHER SERVICE IN RUSKIN.

NASH
Special weather statement, Jul 16, 11:25 AM EDT, 3 hours 34 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-161830-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1125 AM EDT SUN JUL 16 1995

THE ATMOSPHERE REMAINS UNSTABLE ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA AS DAYTIME HEATING AND ABUNDNANT LOW LEVEL MOISTURE WILL
AGAIN RESULT IN SCATTERED THUNDERSTORMS ACROSS THE REGION.

A RIDGE OF HIGH PRESSURE IS OVER CENTRAL FLORIDA...RESULTING IN WESTERLY
WINDS FROM THE TAMPA AREA NORTHWARD AND EASTERLY WINDS OVER SOUTHWEST
FLORIDA. WITH THE WESTERLY FLOW...INITIAL SHOWER DEVELOPMENT WILL BE
ALONG THE COAST WITH ACTIVITY THEN MOVING INLAND. THE OPPOSITE WILL
OCCUR ACROSS SOUTHWEST FLORIDA AS THE EASTERLY FLOW WILL THE SEA BREEZE
TO THE IMMEDIATE COASTAL AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS
DURING THE LATE AFTERNOON.

IN ADDITION TO THE SEA BREEZE...A BOUNDARY FROM STORMS YESTERDAY IS
DRIFTING SOUTHWARD ACROSS NORTH-CENTRAL FLORIDA. THIS HAS HELPED TO
FIRE THUNDERSTORMS OFF THE HERNANDO AND CITRUS COUNTY COAST AND
MAY ALSO HELP FURTHER THUNDERSTORMS TO DEVELOP BETWEEN NEW PORT RICHEY
AND ORLANDO THIS AFTERNOON.

THE UPPER LEVELS OF THE ATMOSPHERE ARE RATHER DRY AND THIS WILL LIMIT
THE NUMBER OF THUNDERSTORMS BUT ALSO TO INCREASE THE CHANCE THAT THE
STRONGEST THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS OVER 45 MPH.

ALL THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...
DEADLY LIGHTNING AND POSSIBLY FUNNEL CLOUDS. WATERSPOUTS ARE POSSIBLE
FROM STORMS OVER THE COASTAL WATERS. PERSONS WHO WILL BE OUTDOORS
SHOULD MOVE INSIDE AS THREATENING WEATHER APPROACHES. STORM SPOTTERS
ARE ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL
WEATHER SERVICE IN RUSKIN.

NASH

Nearby

Tornado Warnings in Florida, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.